ZocdocAnswersCould using CPAP cause my nose to be congested?

Question

Could using CPAP cause my nose to be congested?

I am a user of CPAP for several years now and I noticed that I slept better because of it. However, ever since the start of using it, I noticed that when I wake up in the morning, my nose is congested. I no longer have health insurance so I wasn't able to go back to the sleep place where I got my CPAP. I cannot stop using the CPAP because I would snore and not get a good night sleep but in the morning I am always congested and lately I feel that I have tinnitus. Do you think they are related due to all this air pressure I apply every single day to my nose and ears?

Answer

It is important to discuss this concern with a doctor. Short answer is that, yes, using a CPAP can lead to nasal congestion. Many people will complain of this, and some have some benefit by using humidified air instead of just normal air. Others will find that this problem persists despite everything they do, and will need to move on to use nasal steroids and other medications to help ease the nasal congestion. There is a significant group of patients that fail to find relief even with all of that, and end up needing to see an ear nose and throat surgeon (AKA ENT or otolaryngologist) about their symptoms. Many of these will have a deviated nasal septum that is contributing to the problem, and others will find that acid reflux is complicating matters further. As you can imagine, there are many different treatment options available for each of these situations, and I would recommend that you discuss your problem with a doctor. Obviously, there are other things that can cause nasal congestion, and so any change in your health should be discussed with a doctor. Please speak with a doctor in the near future about your problem so that you can get the help that you need.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.